T Cells decreasing but percentage stable after unknown illness
Dec 23, 2011
Hi! I have been on meds (Sustiva/Epzicom) for 5 years. Since then I have been undetectable and my CD4 count have steadily increasing from 225 to 650 with a CD4% in the 30s. In January of 2011, my CD4 Count was 650 with CD4% of 34. In June, I had an unknown illness for several months that dropped my t-cells by neary half. I was tested for hep a,b,c but the doctor could not find what it was. Since then, my numbers have been as follows:
June 2011: CD4 350 CD4% 35 July 2011 (retest): CD4 409 CD$%: 36 December 2011: CD4: 379, CD4%: 37
So, my question: does it seem normal that my CD4 counts haven't gone back up since fully recovering from my illness even though my CD4% continues to increase? Could there be something else going on in my body? Thank you so much!!
Response from Dr. McGowan
These are great questions.
Let me ask one question: Have you always had your CD4 counts tested by the same laboratory? If you changed labs around that time the numbers may not be the same from one lab to another and this may just reflect the new "baseline".
The other thing to note is that the CD4 count does "bounce around" alot and the CD4% is more stable. So if you occasionally hit a HIGH mark in the 600s, that may be the more unusual number and the 300-400s may be the truer count.
If not, then yes, it may be that something else is going on that may be stimulating the immune system. Since the CD4 percent is stable or increasing and the viral load remains suppressed it is not HIV that is teh cause directly.
Things that can do this may be chronic infections such as tuberculosis, or fungal infections (depending on where you live: Histoplasmosis, coccidiodomycosis, etc), autoimmune conditions (like lupus, rheumatoid arthritis, etc) or sarcoidosis which can flare up when the immune system recovers. Work with your doctor to do a thorough review of the likely possibilities.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.